Alert archive / Louisiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 172, NWS New Orleans, LA

August 19, 2011East Baton Rouge Parish, West Baton Rouge Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 19, 2011, 7:03 PM CDT for East Baton Rouge Parish, West Baton Rouge Parish, Louisiana. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2011, 7:03 PM CDT (00:03 UTC)
Expired
Aug 19, 2011, 7:45 PM CDT
In force
42 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties East Baton Rouge Parish, LA, West Baton Rouge Parish, LA

What was reported inside it

TimeReportWhereRemark
Aug 19, 7:20 PM CDTTSTM WND DMGZachary, LAEXTENSIVE POWER OUTAGES...TREE LIMBS AND POWER LINES DOWN...ROOF DAMAGE TO ONE HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2011-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2691 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2011-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2691 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

587 
WUUS54 KLIX 200003
SVRLIX
LAC033-121-200045-
/O.NEW.KLIX.SV.W.0172.110820T0003Z-110820T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
703 PM CDT FRI AUG 19 2011

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...ZACHARY...BAKER...
  WEST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITY OF PORT ALLEN...

* UNTIL 745 PM CDT

* AT 701 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR ZACHARY...AND MOVING
  SOUTHWEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ERWINVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3052 9141 3057 9140 3057 9137 3060 9136
      3064 9132 3071 9119 3071 9112 3065 9105
      3037 9127 3051 9144
TIME...MOT...LOC 0003Z 044DEG 13KT 3066 9115

$$
1 follow-up statement
483 
WWUS54 KLIX 200026
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
726 PM CDT FRI AUG 19 2011

LAC033-121-200045-
/O.CON.KLIX.SV.W.0172.000000T0000Z-110820T0045Z/
WEST BATON ROUGE LA-EAST BATON ROUGE LA-
726 PM CDT FRI AUG 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN EAST BATON ROUGE AND WEST BATON ROUGE PARISHES...

AT 724 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR BAKER...MOVING
SOUTHWEST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PORT
ALLEN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3052 9141 3057 9140 3057 9137 3060 9136
      3064 9132 3071 9119 3071 9112 3065 9105
      3037 9127 3051 9144
TIME...MOT...LOC 0026Z 044DEG 13KT 3059 9124

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:27 PM CDT, 36 minutes earlier.

Area forecast discussion, Aug 19, 6:27 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
627 PM CDT FRI AUG 19 2011

.AVIATION...

...00Z AVIATION DISCUSSION...

VFR CONDITIONS WILL BE THE RULE AT ALL OF THE TERMINALS THROUGH
THE FORECAST PERIOD. HOWEVER...IN THE NEXT 2 TO 3 HOURS...A BROKEN
LINE OF CONVECTION MAY IMPACT KBTR. HAVE INCLUDED VCTS
WORDING...AND WILL AMEND THE TAF IF THE CONVECTION LOOKS TO
THREATEN THE TERMINAL COMPLEX. NO OTHER TERMINALS WILL BE IMPACTED
BY THIS CONVECTION. 32

&&

.PREV DISCUSSION... /ISSUED 405 PM CDT FRI AUG 19 2011/

SHORT TERM...OVERALL MOSTLY QUIET TODAY...ISLTD CONVECTION IS
FINALLY STARTING TO POP UP ACROSS THE CWA AND THIS ACTIVITY WILL
LAST INTO THE EARLY EVN HRS BEFORE TAPERING OFF.

TONIGHT ONCE CONVECTION DIES DOWN SKIES WILL CLEAR OUT AND TEMPS
WILL FALL INTO THE MID TO UPPER 70S. THE HEAT ADV WILL BE ALLOWED TO
EXPIRE AS MORNING LOWS WILL BE BELOW CRITERIA. AS WE HEAD INTO THE
WEEKEND THE FCST WILL REMAIN RATHER QUIET. THE MID LVL RIDGE WILL
REBUILD OVER THE SRN PLAINS AND EAST ACROSS THE LOWER MS VALLEY.
THIS SHOULD KEEP CONVECTION AT A MINIMUM BUT WE WILL BE QUITE WARM.
H925 TEMPS OF 25-26C SHOULD CONTINUE TO RESULT IN MID TO UPPER 90S
FOR AFTN HIGHS. AS FOR POTENTIAL HEAT ADV WITH MORNING LOWS EXPECTED
TO REMAIN BELOW CRITERIA AFTN MAX HEAT INDEX READINGS WILL REMAIN
BELOW 110 AND COULD REMAIN BELOW 108 SO WILL HOLD OFF ON ISSUING A
HEAT ADV AT THIS TIME. /CAB/

LONG TERM...OVERALL NO MAJOR CHANGES MADE TO THE EXTENDED PORTION
OF THE FCST. BOTH THE ECMWF AND GFS SHOW THE RIDGE TRYING TO ERODE
ON THE ERN PERIPHERY A LITTLE WITH SLIGHTLY BETTER RAIN CHANCES BUT
OVERALL IT STILL LOOKS WARM. OTHER THAN WARM AND SLIGHTLY HIGHER
RAIN CHANCES WE WILL KEEP AN EYE ON THE TROPICS AS THEY CONTINUE TO
HEAT UP. PREVIOUS LONG TERM DISCUSSION APPENDED TO HANDLE THE FCST
FOR NEXT WEEK. /CAB/

RAIN CHANCES WILL BEGIN TO IMPROVE NEXT WEEK AS THE UPPER RIDGE
SHIFTS BACK TO THE WEST WHILE AN UPPER TROUGH SHARPENS AS IT MOVES
ACROSS THE GREAT LAKES...NORTHEAST AND MID ATLANTIC REGIONS. A
SHORTWAVE TROUGH WILL MOVE AROUND THE PERIPHERY OF THE RIDGE...THEN
CENTERED OVER THE FOUR CORNERS REGION...AND MOVE ACROSS THE LOWER
MISSISSIPPI VALLEY AND MID SOUTH DURING THE MID AND LATE WEEK
PERIOD. LOWERING HEIGHTS ACROSS THE THE CENTRAL GULF COAST REGION
ALONG WITH INCREASING AND DEEPENING MOISTURE SHOULD LEAD TO MORE
TYPICAL DAILY CONVECTIVE ACTIVITY. 11

AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. ISOLATED
SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING...BUT
CHANCES REMAIN TOO LOW TO WARRANT A MENTION IN THE TAFS AT THIS
TIME. THE EXCEPTION IS KHUM AND KMCB WHERE VCTS HAS BEEN INCLUDED TO
COVER ONGOING CONVECTION TO THE NE OF THE TERMINAL. ANY OTHER
CONVECTIVE THREATS WILL BE HANDLED WITH SHORT TERM AMENDMENTS.
95/DM

MARINE...OVERALL MOSTLY QUIET FOR THE MARINERS. WINDS WILL BE
MOSTLY LGT ESPECIALLY IN THE AFTN AND COMBINE THAT WITH THE HEAT
OPPRESSIVE CONDITIONS WILL LIKELY CONTINUE OVER THE WATER. OTHER
THAN THAT THINGS SHOULD BE QUIET THROUGH LATE NEXT WEEK. /CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  97  73  97 /  10  10  20  20
BTR  76  98  76  97 /   0  10  10  20
ASD  76  95  76  95 /   0  10  10  20
MSY  78  94  78  93 /   0  10  10  20
GPT  75  93  76  94 /   0  10  10  20
PQL  73  94  72  95 /  10  10  10  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HEAT ADVISORY UNTIL 7 PM FRIDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...NORTHERN
     TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
     TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
     JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
     TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
     FELICIANA.

GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 19, 11:12 AM CDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1112 AM CDT FRI AUG 19 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-201615-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1112 AM CDT FRI AUG 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT THROUGH 7 PM TODAY FOR ALL OF
SOUTHEAST LOUISIANA AWAY FROM THE IMMEDIATE COAST. HIGH
TEMPERATURES IN THE MID 90S WILL COMBINE WITH HIGH HUMIDITY LEVELS
TO PRODUCE HEAT INDEX VALUES OF 105 TO 107 DEGREES THIS AFTERNOON
IN THE ADVISORY AREA.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
A FEW OF THE STORMS MAY BE STRONG AND PRODUCE FREQUENT
LIGHTNING...GUSTY WINDS AND HEAVY DOWNPOURS OF RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH MONDAY...AND
SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH THURSDAY. A
FEW THUNDERSTORMS COULD BE STRONG AND PRODUCE GUSTY WINDS AND
FREQUENT LIGHTNING.

A HUMID AIR MASS WILL RESULT IN HEAT INDEX VALUES RISING TO NEAR
OR SLIGHTLY HIGHER THAN 105 DEGREES EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

95/DM

In the hours before

Special weather statement, Aug 19, 5:13 PM CDT, 1 hour 50 minutes before
LAZ036-037-192315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
513 PM CDT FRI AUG 19 2011

...STRONG THUNDERSTORM MOVING SOUTHWEST AFFECTING ST. HELENA
PARISH...EAST FELICIANA PARISH...

AT 510 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTH OF GREENSBURG...OR ABOUT OVER
EASLEYVILLE...MOVING SOUTHWEST AT 10 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...GREENSBURG
AND DARLINGTON

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Aug 19, 6:05 PM CDT, 58 minutes before
LAZ037-050-071-072-200000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
605 PM CDT FRI AUG 19 2011

...STRONG THUNDERSTORM MOVING SOUTH AFFECTING ST. HELENA PARISH...
LIVINGSTON PARISH...SOUTHERN TANGIPAHOA PARISH...NORTHERN TANGIPAHOA
PARISH...

AT 603 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR AMITE...MOVING SOUTH AT 10 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
INDEPENDENCE AND TICKFAW

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Aug 19, 6:42 PM CDT, 21 minutes before
LAZ034>036-047-048-050-200045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
642 PM CDT FRI AUG 19 2011

...LINE OF STRONG THUNDERSTORMS MOVING SOUTHWEST AFFECTING WEST BATON
ROUGE PARISH...POINTE COUPEE PARISH...EAST FELICIANA PARISH...EAST
BATON ROUGE PARISH...LIVINGSTON PARISH...WEST FELICIANA PARISH...

AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM JACKSON TO 7 MILES EAST OF DENHAM
SPRINGS...MOVING SOUTHWEST AT 15 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
WALKER...WATSON...GREENWELL SPRINGS...SLAUGHTER...ZACHARY...
WAKEFIELD...BAKER...BATON ROUGE AIRPORT...ST. FRANCISVILLE...BATON
ROUGE...WESTMINSTER...PORT ALLEN...OAK HILLS PLACE...NEW ROADS...
GARDERE AND BRUSLY

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:43 PM CDTSevere Thunderstorm WarningLIXIberville, Pointe Coupee, West Baton Rouge47 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.